February  2021, 41(2): 899-919. doi: 10.3934/dcds.2020303

A generalization of the Babbage functional equation

Mathematical Institute, University of Oxford, Oxford OX2 6GG, United Kingdom

Received  January 2020 Revised  June 2020 Published  August 2020

A recent refinement of Kerékjártó's Theorem has shown that in $ \mathbb R $ and $ \mathbb R^2 $ all $ \mathcal C^l $–solutions of the functional equation $ f^n = \text{Id} $ are $ \mathcal C^l $–linearizable, where $ l\in \{0,1,\dots \infty\} $. When $ l\geq 1 $, in the real line we prove that the same result holds for solutions of $ f^n = f $, while we can only get a local version of it in the plane. Through examples, we show that these results are no longer true when $ l = 0 $ or when considering the functional equation $ f^n = f^k $ with $ n>k\geq 2 $.

Citation: Marc Homs-Dones. A generalization of the Babbage functional equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 899-919. doi: 10.3934/dcds.2020303
References:
[1]

C. Babbage, An essay towards the calculus of functions, Philos. Trans. Royal Soc., 105 (1815), 389-423.   Google Scholar

[2]

N. Bacaër, A Short History of Mathematical Population Dynamics, Springer-Verlag London Ltd., London, 2011. doi: 10.1007/978-0-85729-115-8.  Google Scholar

[3]

K. Baron and W. Jarczyk, Recent results on functional equations in a single variable, perspectives and open problems, Aequ. Math., 61 (2001), 1-48.  doi: 10.1007/s000100050159.  Google Scholar

[4]

R. H. Bing, Inequivalent families of periodic homeomorphisms of $E^3$, Ann. of Math., 80 (1964), 78-93.  doi: 10.2307/1970492.  Google Scholar

[5]

A. CimaA. GasullF. Mañosas and R. Ortega, Linearization of planar involutions in $\mathcal C^1$, Ann. Mat. Pura Appl., 194 (2015), 1349-1357.  doi: 10.1007/s10231-014-0423-5.  Google Scholar

[6]

A. CimaA. GasullF. Mañosas and R. Ortega, Smooth linearisation of planar periodic maps, Math. Proc. Camb. Philos. Soc., 167 (2019), 295-320.  doi: 10.1017/S0305004118000336.  Google Scholar

[7]

A. Constantin and B. Kolev, The theorem of Kerérekjártó on periodic homeomorphisms of the disc and the sphere, Enseign. Math., 40 (1994), 193-204.   Google Scholar

[8]

G. M. Ewing and W. R. Utz, Continuous solutions of the functional equation $f^n(x) = f(x)$, Canadian J. Math., 5 (1953), 101-103.  doi: 10.4153/CJM-1953-012-8.  Google Scholar

[9]

A. Haefliger, Plongements différentiables de variétés dans variétés, Comment. Math. Helv., 36 (1962), 47-82.   Google Scholar

[10]

R. HaynesS. KwasikJ. Mast and R. Schultz, Periodic maps on $R^7$ without fixed points, Math. Proc. Camb. Philos. Soc., 132 (2002), 131-136.  doi: 10.1017/S0305004101005345.  Google Scholar

[11]

M. Hirsch, Differential Topology, Springer-Verlag, 1976.  Google Scholar

[12]

M. Holz, K. Steffens and E. Weitz, Introduction to Cardinal Arithmetic, Birkhäuser Verlag, 2010. doi: 10.1007/978-3-0346-0330-0.  Google Scholar

[13]

G. Ishikawa and T. Nishimura, Smooth retracts of Euclidean space, Kodai Math. J., 18 (1995), 260-265.   Google Scholar

[14]

W. Jarczyk, Babbage equation on the circle, Publ. Math., 63 (2003), 389-400.   Google Scholar

[15]

N. McShane, On the periodicity of homeomorphisms of the real line, Amer. Math. Monthly, 68 (1961), 562-563.  doi: 10.2307/2311152.  Google Scholar

[16] J. Milnor, Topology from the Differentiable Viewpoint, University of Virginia Press, 1965.   Google Scholar
[17]

J. Munkres, Topology, 2$^{nd}$ edition, Prentice Hall, Inc., Upper Saddle River, NJ, 2000.  Google Scholar

[18]

I. Richards, On the classification of non-compact surfaces, Trans. Am. Math. Soc., 106 (1963), 259-269.  doi: 10.1090/S0002-9947-1963-0143186-0.  Google Scholar

[19]

M. Spivak, A Comprehensive Introduction to Differential Geometry, vol. 1, 3$^rd$ edition, Publish or Perish, 1970.  Google Scholar

[20] E. Stein, Complex Analysis, Princeton University Press, Princeton, N.J., 2003.   Google Scholar
[21]

T. W. Tucker, On the Fox-Artin sphere and surfaces in noncompact 3-manifolds, Q. J. Math., 28 (1977), 243-253.  doi: 10.1093/qmath/28.2.243.  Google Scholar

[22]

B. von Kérékjartó, Über die periodischen transformationen der kreisscheibe und der kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[23]

V. B. Yap, Re-imagining the Hardy-Weinberg law, 2013, arXiv: 1307.4417v1. Google Scholar

show all references

References:
[1]

C. Babbage, An essay towards the calculus of functions, Philos. Trans. Royal Soc., 105 (1815), 389-423.   Google Scholar

[2]

N. Bacaër, A Short History of Mathematical Population Dynamics, Springer-Verlag London Ltd., London, 2011. doi: 10.1007/978-0-85729-115-8.  Google Scholar

[3]

K. Baron and W. Jarczyk, Recent results on functional equations in a single variable, perspectives and open problems, Aequ. Math., 61 (2001), 1-48.  doi: 10.1007/s000100050159.  Google Scholar

[4]

R. H. Bing, Inequivalent families of periodic homeomorphisms of $E^3$, Ann. of Math., 80 (1964), 78-93.  doi: 10.2307/1970492.  Google Scholar

[5]

A. CimaA. GasullF. Mañosas and R. Ortega, Linearization of planar involutions in $\mathcal C^1$, Ann. Mat. Pura Appl., 194 (2015), 1349-1357.  doi: 10.1007/s10231-014-0423-5.  Google Scholar

[6]

A. CimaA. GasullF. Mañosas and R. Ortega, Smooth linearisation of planar periodic maps, Math. Proc. Camb. Philos. Soc., 167 (2019), 295-320.  doi: 10.1017/S0305004118000336.  Google Scholar

[7]

A. Constantin and B. Kolev, The theorem of Kerérekjártó on periodic homeomorphisms of the disc and the sphere, Enseign. Math., 40 (1994), 193-204.   Google Scholar

[8]

G. M. Ewing and W. R. Utz, Continuous solutions of the functional equation $f^n(x) = f(x)$, Canadian J. Math., 5 (1953), 101-103.  doi: 10.4153/CJM-1953-012-8.  Google Scholar

[9]

A. Haefliger, Plongements différentiables de variétés dans variétés, Comment. Math. Helv., 36 (1962), 47-82.   Google Scholar

[10]

R. HaynesS. KwasikJ. Mast and R. Schultz, Periodic maps on $R^7$ without fixed points, Math. Proc. Camb. Philos. Soc., 132 (2002), 131-136.  doi: 10.1017/S0305004101005345.  Google Scholar

[11]

M. Hirsch, Differential Topology, Springer-Verlag, 1976.  Google Scholar

[12]

M. Holz, K. Steffens and E. Weitz, Introduction to Cardinal Arithmetic, Birkhäuser Verlag, 2010. doi: 10.1007/978-3-0346-0330-0.  Google Scholar

[13]

G. Ishikawa and T. Nishimura, Smooth retracts of Euclidean space, Kodai Math. J., 18 (1995), 260-265.   Google Scholar

[14]

W. Jarczyk, Babbage equation on the circle, Publ. Math., 63 (2003), 389-400.   Google Scholar

[15]

N. McShane, On the periodicity of homeomorphisms of the real line, Amer. Math. Monthly, 68 (1961), 562-563.  doi: 10.2307/2311152.  Google Scholar

[16] J. Milnor, Topology from the Differentiable Viewpoint, University of Virginia Press, 1965.   Google Scholar
[17]

J. Munkres, Topology, 2$^{nd}$ edition, Prentice Hall, Inc., Upper Saddle River, NJ, 2000.  Google Scholar

[18]

I. Richards, On the classification of non-compact surfaces, Trans. Am. Math. Soc., 106 (1963), 259-269.  doi: 10.1090/S0002-9947-1963-0143186-0.  Google Scholar

[19]

M. Spivak, A Comprehensive Introduction to Differential Geometry, vol. 1, 3$^rd$ edition, Publish or Perish, 1970.  Google Scholar

[20] E. Stein, Complex Analysis, Princeton University Press, Princeton, N.J., 2003.   Google Scholar
[21]

T. W. Tucker, On the Fox-Artin sphere and surfaces in noncompact 3-manifolds, Q. J. Math., 28 (1977), 243-253.  doi: 10.1093/qmath/28.2.243.  Google Scholar

[22]

B. von Kérékjartó, Über die periodischen transformationen der kreisscheibe und der kugelfläche, Math. Ann., 80 (1919), 36-38.  doi: 10.1007/BF01463232.  Google Scholar

[23]

V. B. Yap, Re-imagining the Hardy-Weinberg law, 2013, arXiv: 1307.4417v1. Google Scholar

Figure 1.  Graph of a generic idempotent continuous function in $ \mathbb R $
Figure 2.  Graph of the function $ f_\lambda $ with $ \lambda = (0.11001\dots)_2 $
Figure 3.  Graph of the function $ f_\lambda $ with $ \lambda = (0.11001\dots)_2 $
Figure 4.  Concatenation of two overhand knots, one figure eight knot and one overhand knot
[1]

Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of a Sobolev type impulsive functional evolution system in Banach spaces. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020049

[2]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, 2021, 20 (1) : 319-338. doi: 10.3934/cpaa.2020268

[3]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[4]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[5]

Honglei Lang, Yunhe Sheng. Linearization of the higher analogue of Courant algebroids. Journal of Geometric Mechanics, 2020, 12 (4) : 585-606. doi: 10.3934/jgm.2020025

[6]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[7]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[8]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[9]

Anh Tuan Duong, Phuong Le, Nhu Thang Nguyen. Symmetry and nonexistence results for a fractional Choquard equation with weights. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 489-505. doi: 10.3934/dcds.2020265

[10]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[11]

Xuefei He, Kun Wang, Liwei Xu. Efficient finite difference methods for the nonlinear Helmholtz equation in Kerr medium. Electronic Research Archive, 2020, 28 (4) : 1503-1528. doi: 10.3934/era.2020079

[12]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[13]

Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364

[14]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020454

[15]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[16]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[17]

Teresa D'Aprile. Bubbling solutions for the Liouville equation around a quantized singularity in symmetric domains. Communications on Pure & Applied Analysis, 2021, 20 (1) : 159-191. doi: 10.3934/cpaa.2020262

[18]

Xinyu Mei, Yangmin Xiong, Chunyou Sun. Pullback attractor for a weakly damped wave equation with sup-cubic nonlinearity. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 569-600. doi: 10.3934/dcds.2020270

[19]

Feifei Cheng, Ji Li. Geometric singular perturbation analysis of Degasperis-Procesi equation with distributed delay. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 967-985. doi: 10.3934/dcds.2020305

[20]

Tomáš Roubíček. Cahn-Hilliard equation with capillarity in actual deforming configurations. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 41-55. doi: 10.3934/dcdss.2020303

2019 Impact Factor: 1.338

Article outline

Figures and Tables

[Back to Top]